Alert archive / Florida / High Surf Advisories in 2020
High Surf Advisory 4, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Feb 20, 2020, 10:31 PM EST for Volusia County, Florida. It took effect at Feb 21, 2020, 7:00 AM EST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 10:31 PM EST (03:31 UTC)
- In effect from
- Feb 21, 2020, 7:00 AM EST
- Expired
- Feb 23, 2020, 4:00 AM EST
- In force
- 45 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
134 WHUS42 KMLB 210331 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1031 PM EST Thu Feb 20 2020 FLZ047-054-059-064-141-147-230000- /O.NEW.KMLB.SU.Y.0004.200221T1200Z-200223T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 1031 PM EST Thu Feb 20 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... * WHAT...Large breaking waves up to 9 feet. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...From 7 AM Friday to 7 PM EST Saturday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...The next high tide along the central Florida Atlantic coast will occur around 630 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. && $$
3 follow-up statements
932 WHUS42 KMLB 211432 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 932 AM EST Fri Feb 21 2020 FLZ047-054-059-064-141-147-230900- /O.EXT.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 932 AM EST Fri Feb 21 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Large breaking waves up to 9 feet. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...Until 4 AM EST Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...The next high tides along the central Florida Atlantic coast will occur around 630 PM to 7 PM this evening and again around 7 AM Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. && $$
689 WHUS42 KMLB 220819 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 319 AM EST Sat Feb 22 2020 FLZ047-054-059-064-141-147-230900- /O.NEW.KMLB.RP.S.0012.200222T0819Z-200223T0000Z/ /O.CON.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 319 AM EST Sat Feb 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...For the High Surf Advisory, large breaking waves of 7 to 9 feet. For the High Rip Current Risk, strong and dangerous rip currents. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...For the High Surf Advisory, until 4 AM EST Sunday. For the High Rip Current Risk, through this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The next high tides along the central Florida Atlantic coast will occur around around 7 AM this morning, and again around 7 PM to 7:30 PM this evening. The greatest risk for rip currents will occur from 10 AM this morning to 4 PM this afternoon due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. Swimmers should remain out of the water due to large breaking waves and dangerous surf conditions. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
159 WHUS42 KMLB 230903 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 403 AM EST Sun Feb 23 2020 FLZ047-054-059-064-141-147-240000- /O.EXP.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/ /O.NEW.KMLB.RP.S.0013.200223T0903Z-200224T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 403 AM EST Sun Feb 23 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...Southern Brevard, Indian River, St. Lucie, Martin, Coastal Volusia and Northern Brevard Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The greatest risk for rip currents will occur from 11 AM this morning to 5 PM this afternoon due to tidal effects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 20, 9:03 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 20, 9:03 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
903 PM EST Thu Feb 20 2020
.UPDATE...
A few changes were made to Warning and Advisory products for this
update. A cold front will make its way through east central
Florida overnight tonight into early tomorrow morning, as its
associated low pressure begins to shift northeastward from off of
the Carolina coasts. Overall, the forecast remains on track with
showers pushing through along the front after midnight. The main
focus over the next few days continues to be sea and surf
conditions. A High Surf Advisory will go into effect at 7 AM
Friday morning and will continue through the day on Saturday, with
Gale Warnings also posted for all Atlantic waters. Winds tonight
will shift to northerly behind the front and increase, which will
make for a breezy day tomorrow, especially along the coast. A Wind
Advisory will likely be needed there. Northerly winds will help
to cool temperatures behind the front, so some locations may see
their calendar day high temperature near midnight. Low clouds are
currently moving into the area ahead of the front and will stick
around through the morning hours.
&&
.AVIATION...
A cold front will make its way through the area overnight tonight
into early tomorrow morning. Winds shifting to N behind the
front, with breezy winds expected tomorrow afternoon. Widespread
gusts 20-25kts. Showers are expected along and briefly behind the
front. Low clouds are beginning to move in from the north. These
will continue to spread southward over the next few hours. Model
guidance suggests IFR/LIFR ceilings through the overnight into
tomorrow morning.
&&
.MARINE...
A low pressure system moving northeastward off of the Carolina
coasts will drag its associated cold front through the area
overnight tonight. Showers expected along and behind the cold
front. Winds will shift to N/NE after the front, beginning a
period of gusty winds and dangerous seas. Winds rapidly becoming
25-30 kts tomorrow morning, with gusts to gale force. These winds
will continue through Friday evening, as they begin to veer NE. A
Small Craft Advisory is in effect for all Atlantic waters, except
the nearshore Treasure Coast, where small craft should exercise
caution. Then, a Gale Warning goes into effect for Atlantic
waters north of the Treasure Coast late tonight, before spreading
to all Atlantic waters early tomorrow morning. One change made
this evening was to start the Gale Warning earlier for the
Treasure Coast. Seas will become very dangerous rapidly, becoming
14-16 ft offshore over the Gulf Stream and 8-12 ft nearshore
Friday afternoon. A High Surf Advisory will also go into effect
early Friday morning and will continue through the day on Saturday
for breaking waves near 9 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 54 57 48 65 / 70 30 20 20
MCO 57 62 47 69 / 40 30 10 10
MLB 61 65 55 69 / 20 40 30 30
VRB 64 68 58 70 / 20 50 40 40
LEE 52 58 41 67 / 50 10 10 10
SFB 54 59 46 67 / 50 30 10 10
ORL 55 60 48 68 / 40 30 10 10
FPR 64 70 56 70 / 20 50 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory from 7 AM Friday to 7 PM EST Saturday for
Coastal Volusia-Indian River-Martin-Northern Brevard-
Southern Brevard-St. Lucie.
AM...Small Craft Advisory until 3 AM EST Friday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
to Sebastian Inlet 20-60 nm.
Gale Warning from 3 AM Friday to 3 AM EST Saturday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 7 AM EST Friday for Sebastian Inlet
to Jupiter Inlet 20-60 nm.
Gale Warning from 7 AM Friday to 3 AM EST Saturday for Sebastian
Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
Inlet 20-60 nm.
&&
SHORT TERM...Leahy
LONG TERM....Rodriguez
AVIATION...99Hazardous weather outlook, Feb 20, 7:28 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 728 PM EST Thu Feb 20 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-211200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 728 PM EST Thu Feb 20 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... Northwest to north winds will increase 15 to 20 knots this evening as low pressure deepens offshore the Carolina coast. Then strong high pressure will begin to build over the area and bring a secondary surge of north winds late tonight to the Volusia and Brevard waters. North winds increase to 20 to 30 knots, with gusts up to 35 to 40 knots. Seas will build 6 to 8 feet nearshore north of Sebastian Inlet and 8 to 11 feet in the Gulf Stream. .HIGH WIND IMPACT... As a cold front pushes across our area tonight, winds will quickly increase behind the front near sunrise on Friday. Along the barrier islands and Intracoastal Waterways of Volusia and Brevard Counties, north winds increase to 15 to 20 mph with gusts of 25 to 30 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Boating and beach conditions quickly become very hazardous early Friday, as north to northeast winds increase 15 to 25 mph over land and 25 to 30 knots over water, with frequent gusts to Gale Force. Seas will build 9 to 12 feet near shore and up to 17 feet in the Gulf Stream. Large breaking waves up to 9 feet are expected in the surf zone, resulting in minor to moderate beach erosion. High risk of rip currents is likely Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Rodriguez
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:09 AM EST | Lake Wind Advisory | MLB | Lake | 17 hr |
| Feb 21, 3:09 AM EST | Wind Advisory | MLB | Okeechobee, Orange, Osceola, Seminole, Volusia | 24 hr |
| Feb 21, 4:14 AM EST | Small Craft Advisory | MLB | 63 hr | |
| Feb 21, 3:17 PM EST | Wind Chill Advisory | MLB | Lake, Volusia | 17 hr |
Nearby
High Surf Advisories in Florida, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.